Alert archive / Wyoming / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at May 14, 2018, 4:00 PM MDT for Laramie County, Wyoming. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2018, 4:00 PM MDT (22:00 UTC)
- Expired
- May 14, 2018, 6:33 PM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 51 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 4:55 PM MDT | FLASH FLOOD | Albin, WY | FLASH FLOODING OBSERVED NEAR ALBIN. WATER FLOWING OVER THE ROAD ON COUNTY ROADS 160 AND 227. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
462
WGUS55 KCYS 142200
FFWCYS
WYC021-150100-
/O.NEW.KCYS.FF.W.0001.180514T2200Z-180515T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
400 PM MDT MON MAY 14 2018
The National Weather Service in Cheyenne has issued a
* Flash Flood Warning for...
Northeastern Laramie County in southeastern Wyoming...
* Until 700 PM MDT
* At 359 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Two to three inches of rain
have already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Albin, Gun Barrel and Meriden Rest Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4156 10406 4121 10406 4121 10439 4131 10441
4140 10460 4156 10444
$$
Hammer1 follow-up statement
693
WGUS75 KCYS 150033
FFSCYS
Flash Flood Statement
National Weather Service Cheyenne WY
633 PM MDT MON MAY 14 2018
WYC021-150042-
/O.CAN.KCYS.FF.W.0001.000000T0000Z-180515T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Laramie WY-
633 PM MDT MON MAY 14 2018
...THE FLASH FLOOD WARNING FOR NORTHEASTERN LARAMIE COUNTY IS
CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 4156 10406 4121 10406 4121 10439 4131 10441
4140 10460 4156 10444
$$
HammerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at May 14, 1:23 PM MDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 14, 1:23 PM MDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 123 PM MDT Mon May 14 2018 .SHORT TERM...(This evening through Wednesday Night) Issued at 117 PM MDT Mon May 14 2018 Tonight...Expecting showers and thunderstorms to continue to increase in coverage and intensity as a shortwave trough feature moves overhead through the evening. CAPE ranges from 1000 to 1800 J/kg with shear only around 25 knots, so expect the strongest storms to produce small hail and wind gusts to 50 mph through the early evening with the main threat being locally heavy rain from slow moving storms. Greatest coverage will be near the Colorado state line from Laramie to Cheyenne to Sidney this evening. Storms will decrease rapidly in coverage with loss of heating by late evening and after midnight. Again, areas of fog expected late. Tuesday...Expect a lesser coverage of showers and thunderstorms with warmer temperatures aloft as heights rise somewhat. Still though, will see isolated to scattered showers and thunderstorms in the afternoon along and near the Laramie Range. Tuesday night...Showers and thunderstorms will move slowly east across far southeast Wyoming and the southern Nebraska panhandle in the early evening, then dissipate with loss of daytime heating. Wednesday...Warmer temperatures will occur with more sunshine and with 700 mb temperatures rising to near 9 Celsius. It appears that warming temperatures aloft combined with drier air at low and mid levels will preclude most thunderstorm formation. .LONG TERM...(Thursday through Monday) Issued at 117 PM MDT Mon May 14 2018 Thursday...Looks like the best chance for isolated strong to severe thunderstorms in the afternoon and evening over our eastern counties as the flow aloft becomes southwest with lowering heights and decent low level convergence noted along and east of I-25, along with CAPE of 2000 to 3000 J/kg over the Nebraska Panhandle. Friday...As the next trough aloft approaches from Colorado, negatively tilted, a cold front will move south across our counties producing cool and moist upslope northeast winds. With a nearly saturated airmass, and moist flow aloft over the cool dome, expect numerous showers and isolated thunderstorms in the afternoon and evening, along with cooler temperatures. Saturday...The slow moving trough aloft moves overhead, with the cool surface boundary layer air well in place. With a nearly saturated airmass, along with dynamical lift and upslope lift and diurnal heating, expect scattered to numerous showers and isolated thunderstorms again in the afternoon and evening. Cool temperatures will all of the cloud cover and falling precipitation. Sunday...The upper trough opens up overhead and with more subsidence behind the trough axis, expect to see only isolated to scattered coverage of showers and thunderstorms, mainly west of I-25, since it will be more stable further to the east. Monday...Although weak ridging aloft persists, there will be adequate low and mid level moisture to produce isolated to scattered late day showers and thunderstorms south of a Rawlins to Lusk line. Warming temperatures with less cloud cover. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 117 PM MDT Mon May 14 2018 Latest radar loop was showing a few showers and thunderstorms developing over the mountain ranges. The latest HRRRX is showing this convection spreading east during the afternoon. May see some pea to marble size hail occur with this convection as it moves east this afternoon. The instability is progged to be a little greater than yesterday in areas along and east of the Laramie Range which could favor a bit stronger storms along with heavy rainfall. The HRRRX also shows this convection spreading east into the Nebraska panhandle this evening similar to yesterday. After the convection moves out of the picture we will once again see some patchy fog. && .FIRE WEATHER... Issued at 117 PM MDT Mon May 14 2018 Minimal concerns based on expected winds and humidities, although humidities will range from 15 to 20 percent Wednesday and Thursday afternoons across Carbon County of Wyoming. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RUBIN LONG TERM...RUBIN AVIATION...REC FIRE WEATHER...RUBIN
Hazardous weather outlook, May 14, 4:33 AM MDT, 11 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 433 AM MDT Mon May 14 2018 NEZ003-019>021-054-055-096-WYZ106>108-115>119-151100- Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- South Sioux-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 433 AM MDT Mon May 14 2018 This hazardous weather outlook is for portions of western Nebraska and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT There will be some patchy fog this morning, some locally dense. Otherwise scattered showers and thunderstorms are expected this afternoon into this evening. No severe storms are expected but some locally heavy rain is possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A chance for mainly afternoon and evening showers and thunderstorms will exist mainly through Saturday. .Spotter information statement... Spotter activation will not be needed. NEZ002-095-WYZ101>105-109>114-151100- Dawes-North Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range- 433 AM MDT Mon May 14 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are expected this afternoon into this evening. No severe storms are expected. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A chance for mainly afternoon and evening showers and thunderstorms will exist mainly through Saturday. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, May 14, 3:00 PM MDT, 1 hour before
Special Weather Statement National Weather Service Cheyenne WY 300 PM MDT MON MAY 14 2018 WYZ101-142145- Converse County Lower Elevations WY- 300 PM MDT MON MAY 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CONVERSE COUNTY UNTIL 345 PM MDT... At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles north of Rolling Hills Estates, or 27 miles northeast of Casper, moving north at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Converse County. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4334 10563 4306 10586 4306 10607 4336 10607 TIME...MOT...LOC 2100Z 181DEG 10KT 4314 10598 Hammer
Special weather statement, May 14, 3:24 PM MDT, 36 minutes before
Special Weather Statement National Weather Service Cheyenne WY 324 PM MDT MON MAY 14 2018 WYZ118-119-142215- Central Laramie County WY-East Laramie County WY- 324 PM MDT MON MAY 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LARAMIE COUNTY UNTIL 415 PM MDT... At 324 PM MDT, Doppler radar was tracking a strong thunderstorm over Burns, or 20 miles east of Cheyenne, moving northeast at 10 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Burns around 335 PM MDT. LAT...LON 4117 10441 4119 10444 4131 10440 4120 10415 TIME...MOT...LOC 2124Z 222DEG 8KT 4120 10440 Rubin
Special weather statement, May 14, 3:36 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
336 PM MDT MON MAY 14 2018
WYZ107-108-142230-
East Platte County WY-Goshen County WY-
336 PM MDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOSHEN AND NORTHEASTERN
PLATTE COUNTIES UNTIL 430 PM MDT...
At 335 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Rawhide Buttes to 10
miles northeast of Guernsey Campground to 7 miles northeast of Fort
Laramie. Movement was east at 25 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Strong thunderstorms will be near...
Rawhide Buttes around 400 PM MDT.
Jay Em around 425 PM MDT.
Prairie Center around 430 PM MDT.
Other locations impacted by these storms include Hwy 85 At Dry
Rawhide Creek.
LAT...LON 4260 10407 4235 10407 4212 10406 4228 10447
4240 10470 4251 10477 4260 10445
TIME...MOT...LOC 2135Z 277DEG 21KT 4251 10472 4239 10461 4230 10442
RubinSpecial weather statement, May 14, 3:55 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
355 PM MDT MON MAY 14 2018
NEZ054-WYZ118-119-142245-
Kimball NE-Central Laramie County WY-East Laramie County WY-
355 PM MDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KIMBALL AND
SOUTHEASTERN LARAMIE COUNTIES UNTIL 445 PM MDT...
At 353 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Burns to Carpenter. Movement was east at
20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms. These storms are producing significant hail along
roads that will make roadways slick and icy in spots, including
Interstate 80 between Burns and Pine Bluffs.
Strong thunderstorms will be near...
Pine Bluffs around 420 PM MDT.
This includes Interstate 80 in Wyoming between mile markers 384 and
402.
LAT...LON 4126 10434 4127 10404 4100 10405 4100 10445
4101 10448
TIME...MOT...LOC 2153Z 252DEG 18KT 4124 10428 4104 10435
RubinSpecial weather statement, May 14, 3:58 PM MDT, 2 minutes before
Special Weather Statement National Weather Service Cheyenne WY 358 PM MDT MON MAY 14 2018 NEZ019-020-054-WYZ108-119-142245- Kimball NE-Scotts Bluff NE-Banner NE-Goshen County WY- East Laramie County WY- 358 PM MDT MON MAY 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCOTTS BLUFF... NORTHWESTERN KIMBALL...WESTERN BANNER...SOUTHEASTERN GOSHEN AND NORTHEASTERN LARAMIE COUNTIES UNTIL 445 PM MDT... At 358 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Hawk Springs Campground to 8 miles northwest of Pine Bluffs. Movement was northeast at 30 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with these storms. Strong thunderstorms will be near... Hawk Springs Recreation Area and Hawk Springs Campground around 405 PM MDT. LAT...LON 4179 10389 4127 10393 4127 10425 4179 10420 TIME...MOT...LOC 2158Z 207DEG 36KT 4173 10416 4127 10418 Rubin
Special weather statement, May 14, 4:00 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Cheyenne WY 400 PM MDT MON MAY 14 2018 NEZ095-096-142245- North Sioux NE-South Sioux NE- 400 PM MDT MON MAY 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SIOUX COUNTY UNTIL 445 PM MDT... At 400 PM MDT, Doppler radar was tracking a strong thunderstorm near Agate Bed National Monument, or 28 miles northeast of Torrington, moving northeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Agate Bed National Monument around 415 PM MDT. LAT...LON 4229 10380 4234 10385 4252 10374 4230 10346 TIME...MOT...LOC 2200Z 232DEG 9KT 4234 10377 Rubin
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 6:44 PM MDT | Special Weather Statement | CYS | Laramie | 31 min |
| May 14, 12:07 AM MDT | Special Weather Statement | CYS | 38 min | |
| May 14, 12:47 PM MDT | Severe Thunderstorm Warning | CYS | Albany | 58 min |
| May 14, 1:42 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie | 21 min |
| May 14, 2:07 PM MDT | Special Weather Statement | CYS | Laramie | 38 min |
| May 14, 2:32 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 31 min |
| May 14, 2:45 PM MDT | Special Weather Statement | CYS | Platte | 45 min |
| May 14, 2:59 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 42 min |
| May 14, 3:00 PM MDT | Special Weather Statement | CYS | Converse | 45 min |
| May 14, 3:02 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 58 min |
| May 14, 3:24 PM MDT | Special Weather Statement | CYS | Laramie | 51 min |
| May 14, 3:36 PM MDT | Special Weather Statement | CYS | Goshen | 54 min |
| May 14, 3:39 PM MDT | Areal Flood Advisory | CYS | Laramie | 3 hr |
| May 14, 3:55 PM MDT | Special Weather Statement | CYS | Laramie | 50 min |
Nearby
Flash Flood Warnings in Wyoming, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.